Kansas, 2022

Drought in Kansas, July 1 to 31, 2022

July 1 to 31, 2022 · NWS ICT · 7 events in 7 counties and zones

Areas of drought begin to creep back into the area during the month of July, 2022, as most of the area saw below normal rainfall amounts. The drought worsened by the end of the month with some locations climbing into Extreme drought (D3).

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Areas of drought begin to creep back into the area during the month of July, 2022, as most of the area saw below normal rainfall amounts. The drought worsened by the end of the month with some locations climbing into Extreme drought (D3).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 30, 10:41 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 30, 10:41 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1141 PM CDT Thu Jun 30 2022

.SHORT TERM...(This evening through Sunday night)
Issued at 225 PM CDT Thu Jun 30 2022

A cold front will ooze in from the north this evening, and will be
the focus for scattered thunderstorms tonight. These chances should
remain mostly north of I-70, although propagation vectors would
suggest the southern extent could reach as far south as Great Bend
to McPherson. Instability and deep layer shear are marginal,
although substantial downdraft CAPE values will support gusty winds
with the strongest activity.

The frontal zone will stall across the region Friday, and become
rather diffuse by Saturday-Sunday. It will will be the focus for off-
and-on thunderstorm chances across the region through the weekend,
mainly along/north of Kingman to Wichita to Chanute. A plume of 700-
500mb monsoonal moisture streaming in from the west/southwest will
also aid in these off-and-on storm chances. A seasonable combination
of instability and deep layer shear should support a handful of
strong to severe storms. The hail threat will be questionable given
marginal mid-level lapse rates, although a veering wind profile
amidst modest mid-level flow may support isolated occurrences of
large hail. Substantial downdraft CAPE values should support locally
strong/severe downburst winds. Furthermore, seasonably high
precipitable waters amidst the monsoonal moisture plume will support
pockets of heavy rain and localized flooding. Thinking highest
chances will be through Saturday night, with building upper ridging
likely keeping chances low Sunday-Sunday night.

.LONG TERM...(Monday through Friday)
Issued at 225 PM CDT Thu Jun 30 2022

Deterministic and ensemble model consensus builds upper ridging back
over Mid-America by early next week, which should turn off most
chances for thunderstorms by Monday. Ensemble tools indicate the
likelihood of anomalous mid-upper ridging, which should promote
above normal temperatures in the upper 90s to low 100s for at least
Monday-Tuesday, and possibly Wednesday as well. "Feels like"
temperatures should exceed 100-105 degrees for most due to higher
dewpoints.

By mid-late week, deterministic consensus breaks down the upper
ridge some and progresses a weak frontal zone south into the region,
supporting a return to seasonable temperatures along with the
potential for off-and-on thunderstorm chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1141 PM CDT Thu Jun 30 2022

VFR conditions are expected for the next 24 hours. The only
exception will be over central KS, where dissipating SHRA may lead
to some sprinkles overnight (VCSH), with an expected wind shift to
the N and NE as the frontal boundary sags south into central KS.

Expect VFR conditions for the rest of the night and most of the
early portions of Fri. As the afternoon progresses, we could see
redevelopment of SHRA/TSRA along the weak diffuse frontal boundary
expected to be across central KS. So will go with a VCTS for the
afternoon hours for the KRSL/KSLN/KGBD and KHUT tafs.  Expect
highway 50 to be the southern extent of the TSRA chance, so will not
go with a VCTS for the KICT or KCNU tafs at this time.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  97  73  93 /   0  10  30  20
Hutchinson      71  96  72  93 /  10  20  40  30
Newton          71  95  73  91 /  10  20  40  30
ElDorado        70  94  72  90 /   0  20  30  30
Winfield-KWLD   70  95  73  93 /   0  10  20  20
Russell         69  88  67  89 /  30  30  60  40
Great Bend      70  93  69  91 /  20  30  50  30
Salina          72  92  70  89 /  20  30  60  50
McPherson       71  94  71  91 /  10  30  50  40
Coffeyville     70  95  73  93 /   0  10  10  20
Chanute         70  93  72  91 /   0  10  20  30
Iola            69  93  71  89 /   0  20  30  40
Parsons-KPPF    70  95  73  92 /   0  10  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...Ketcham
Hazardous weather outlook, Jun 30, 2:34 PM CST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
334 PM CDT Thu Jun 30 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
334 PM CDT Thu Jun 30 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few showers and thunderstorms are possible tonight, mainly along
and north of a line extending from Great Bend to Salina. The
strongest activity will be capable of brief heavy rain and 50 mph
wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Off-and-on thunderstorm chances will impact the region Friday
afternoon through Sunday night. A few strong to marginally severe
thunderstorms are possible throughout this period, along with
pockets of heavy rain and localized flooding. Widespread severe
weather appears unlikely at this time.

Heat indices over 100 degrees are expected areawide Monday through
Wednesday of next week.

Thunderstorm chances return to the forecast mid to late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Reno

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Western portions of the county saw severe drought persist during the month, due to below normal rainfall.

Drought, Rice

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Most of the county remained in severe drought (D2) during the month, due to below normal rainfall.

Drought, Labette

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Labette forecast zone
Reported by
Drought Monitor
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

By the middle of the month, most of the county moved into Extreme drought (D3), due to much below normal rainfall.

Drought, Allen

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Allen forecast zone
Reported by
Drought Monitor
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

By the middle of the month, most of the county moved into Extreme drought (D3), due to much below normal rainfall.

Drought, Chautauqua

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Severe drought spread across most of the county during the month. By the middle of the month, the eastern half of the county moved into Extreme drought (D3), due to much below normal rainfall.

Drought, Cowley

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

By the middle of the month, most of the southern half of the county moved into Severe drought (D2), due to much below normal rainfall.

Drought, Sumner

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

By the middle of the month, most of the southern half of the county had moved into Severe drought (D2), due to much below normal rainfall.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038432, 1038433, 1038434, 1038435, 1038436, 1038437, 1038438.